Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 248, NWS Lincoln, IL

August 6, 2000Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 6, 2000, 10:22 PM CDT for Effingham County, Jasper County, Illinois. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 10:22 PM CDT (03:22 UTC)
Expired
Aug 6, 2000, 11:15 PM CDT
In force
53 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Effingham County, IL, Jasper County, IL

What was reported inside it

TimeReportWhereRemark
Aug 6, 10:34 PM CDTThunderstorm WindHidalgo, ILTrees and power lines were blown down in the northern portions of Jasper County, especially in Hidalgo.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1991 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 070323
SVRSPI
ILC049-079-070415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1022 PM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST ILLINOIS
  JASPER COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 1115 PM CDT

* AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EFFINGHAM...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EFFINGHAM
  DIETERICH
  MONTROSE
  WHEELER
  HIDALGO
  NEWTON
  WILLOW HILL
  STE. MARIE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3918 8883 3897 8882 3892 8803 3916 8802

KMH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:40 PM CDT, 7 hours 42 minutes earlier.

Area forecast discussion, Aug 6, 2:40 PM CDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT SUN AUG 6 2000

FORECAST PROBLEMS INCLUDE TIMING AND INTENSITY OF CONVECTION
TONIGHT THROUGH TUESDAY.

19Z SATELLITE AND 88D PICS SHOW A LARGE AREA OF TSRA MOVING INTO
WEST CENTRAL IL WITH A FEW EMBEDDED STRONGER STORMS.  AT THE SAME
TIME A DEVELOPING LINE OF CONVECTION FROM SOUTH CENTRAL WISCONSIN
ACROSS NORTHWEST IL INTO EAST CENTRAL IOWA CONTINUES TO MOVE EAST.
THIS ACTIVITY IS UNDER THE FAVORABLE RIGHT REAR QUAD OF AN 80+ KT
JETSTREAM.

AIR OVER CENTRAL ILLINOIS IS MOIST AND VERY UNSTABLE WITH LIS -5 TO
-10...CAPES PROGGED TO AROUND 4000...SFC DEW POINTS IN THE MID TO
UPPER 70S AND TEMPS APPROACHING 90 DEGREES. EVERYTHING IN PLACE FOR
TSRA OVER MOST OF THE CFWA THIS AFTERNOON INTO TONIGHT.
UNIDIRECTIONAL WIND FLOW ALOFT INDICATES MAINLY SQUALL LINE
FORMATION WITH DAMAGING WINDS AND POSSIBLE LARGE HAIL AS PER SPCS
DISCUSSION.

LEANING TOWARD ETA MODEL SOLUTION.  TIMED CROSS SECTIONS ACROSS THE
AREA INDICATING  DRYING AND STABILIZATION ACROSS CENTRAL IL DURING
THE DAY MONDAY. WILL PROBABLY STILL KEEP A 30 PERCENT POP FOR
MONDAY. NEXT SHORT WAVE FROM THE NORTHWEST TO TRIGGER ANOTHER ROUND
OF TSRA LATE MONDAY NIGHT INTO TUESDAY.

A SEVERE THUNDERSTORM WATCH CURRENTLY ACROSS EXTREME NORTHWEST
COUNTIES OF CWA WITH SPC CONSIDERING ANOTHER ONE WILL BE NEEDED
SOUTH OF CURRENT BOX WHICH WOULD PROBABLY ENCOMPASS REST OF THE ILX
CWA. LIKELY TO BE ISSUED RIGHT AROUND FCST TIME AT 4 PM.

EXTENDED OUTLOOK.  CHARTS SHOW ANOTHER COLD FRONT DROPPING SOUTHEAST
FROM CANADA WITH THE FRONT REACHING CENTRAL IL WEDNESDAY AND HANGING
UP ACROSS THE AREA THURSDAY.  THE FRONT FINALLY MOVES TO SOUTHERN IL
ON FRI.  PRECIPITATION INDICATED FOR WED AND THU THEN DRY FRIDAY.
TEMPS INDICATED TO BE NEAR NORMAL IN THE MID 80S ALL THREE DAYS.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BB 071/091 072/089 070 33633
PIA BB 070/090 071/088 068 33644
DEC BB 070/090 071/089 070 33633
CMI BB 070/088 071/089 070 33643
MTO BB 072/089 072/089 071 33643
LWV BB 073/090 073/090 071 33543

.ILX...NONE.

PALMER

In the hours before

Special weather statement, Aug 6, 7:07 PM CDT, 3 hours 15 minutes before
ILZ027>031-036>038-040>057-061-070030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
707 PM CDT SUN AUG 6 2000

...SEVERE THUNDERSTORM WATCH 549 HAS EXPIRED...
...SEVERE THUNDERSTORM WATCH 651 REMAINS IN EFFECT UNTIL 10 PM
CDT...

THE SEVERE THUNDERSTORM WATCH FOR KNOX AND STARK HAS EXPIRED...
HOWEVER THE WATCH FOR THE REST OF CENTRAL ILLINOIS REMAINS IN
EFFECT UNTIL 10 PM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BYRD
Special weather statement, Aug 6, 7:36 PM CDT, 2 hours 46 minutes before
ILZ029>031-036>038-040>057-061-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
736 PM CDT SUN AUG 6 2000

...PORTIONS OF SEVERE THUNDERSTORM WATCH #651 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH FOR MARSHALL...PEORIA...WOODFORD...
FULTON...TAZEWELL...MCLEAN...SCHUYLER...MASON...CASS...MENARD...
LOGAN...DE WITT...PIATT...SCOTT...MORGAN...SANGAMON...CHRISTIAN AND
MACON HAS BEEN CANCELED. THE WATCH REMAINS IN EFFECT UNTIL 10 PM CDT
FOR CHAMPAIGN...VERMILION...SHELBY...MOULTRIE...DOUGLAS...EDGAR AND
COLES COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BYRD
Local storm report, Aug 6, 9:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
943 PM CDT SUN AUG 6 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    4 W MATTOON               IL   1.00 INCH HAIL
08/06/00   COLES                          FROM MATTON ESDA.

0918 PM    3 NW BUSHTON              IL   .75 INCH HAIL
08/06/00   COLES                          FROM COLES COUNTY ESDA.

0925 PM    5 W CHARLESTON            IL   60 MPH TSTM WIND GUST
08/06/00   COLES                          60 MPH WIND GUST FROM
                                          THUNDERSTORM AT THE COLES
                                          COUNTYL AIRPORT. REPORTED BY
                                          THE AIRPORT FIRE
                                          DEPARTMENT.

GOETSCH
Local storm report, Aug 6, 9:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
959 PM CDT SUN AUG 6 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    CHARLESTON                IL   WIND DAMAGE
08/06/00   COLES                          POWER LINES BLOWN DOWN.
                                          FROM COLES COUNTY ESDA.

0920 PM    MATTOON                   IL   WIND DAMAGE
08/06/00   COLES                          POWER LINES BLOWN DOWN.
                                          FROM COLES COUNTY ESDA.

0934 PM    1 N KANSAS                IL   WIND DAMAGE
08/06/00   EDGAR                          TREE BLOWN DOW@N. FROM
                                          COUNTY SHERIFF.

GOETSCH
Special weather statement, Aug 6, 10:04 PM CDT, 18 minutes before
ILZ045-046-054>057-061-070330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1004 PM CDT SUN AUG 6 2000

...SEVERE THUNDERSTORM WATCH 651 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH FOR CHAMPAIGN...VERMILION...SHELBY...
MOULTRIE...DOUGLAS...EDGAR AND COLES COUNTIES HAS EXPIRED.

HOWEVER...STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE AREA FROM VANDALIA TO PARIS THROUGH MIDNIGHT...SO BE ON THE LOOK
OUT FOR SEVERE WEATHER AND LISTEN TO NOAA WEATHER RADIO FOR FURTHER
UPDATES ON THIS SITUATION.

BYRD
Local storm report, Aug 6, 10:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1020 PM CDT SUN AUG 6 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    2 NE MATTOON              IL   WIND DAMAGE
08/06/00   COLES                          POWER LINES BLOWN DOWN AND
                                          6 INCH DIAMETER TREE LIMBS
                                          DOWN. FROM MATTOON ESDA.

1000 PM    PARIS                     IL   WIND DAMAGE
08/06/00   EDGAR                          POWER LINES BLOWN DOWN IN
                                          PARIS. A TREE WAS ALSO
                                          BLOWN DOWN ON ROUTE 150. IN
                                          ADDITION...MANY OTHER
                                          REPORTS OF TREES AND POWER
                                          LINES BLOWN DOWN ACROSS THE
          {                                COUNTY WERE REPORTED. FROM
                                          COUNTY SHERIFF AND ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:16 PM CDTSevere Thunderstorm WarningILXEffingham59 min
Aug 6, 8:27 PM CDTSevere Thunderstorm WarningILXMoultrie48 min
Aug 6, 9:17 PM CDTSevere Thunderstorm WarningILXColes43 min
Aug 6, 9:30 PM CDTSevere Thunderstorm WarningILXEdgar60 min
Aug 6, 10:58 PM CDTSevere Thunderstorm WarningILXCrawford62 min
Aug 7, 12:18 AM CDTSevere Thunderstorm WarningILXClark, Crawford42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.